Maryland, 2004

Tornado and Flash Flooding in Maryland, June 17, 2004

June 17, 2004 · NWS LWX · 18 events in 6 counties and zones

Thunderstorms accompanied by strong winds and heavy rainfall affected the Mid Atlantic region during the evening of the 17th. Reports of downed trees, a weak tornado, lightning strikes, and torrential rainfall came from Northeast and Lower Southern Maryland.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$793,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms accompanied by strong winds and heavy rainfall affected the Mid Atlantic region during the evening of the 17th. Reports of downed trees, a weak tornado, lightning strikes, and torrential rainfall came from Northeast and Lower Southern Maryland. A weak tornado touched down just outside of LaPlata in Charles County. Many homes and structures were damaged by fire and water. Firemen reported several fires caused by lightning in St. Mary's and Prince Georges Counties. Emergency personnel also reported the ceiling of a restaurant in Inverson Mall in Hill Crest Heights collapsed under the weight of rain water, and flash flooding necessitated a water rescue on the Suitland Parkway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 10:10 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 10:10 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT THU JUN 17 2004

UPDATE...CELLS ALREADY POPPING IN FAR WRN MD. GIVEN DWPTS IN THE MID
70S STORMS HV PTNL TO DROP XTRMLY HVY RAINFALL. NO CHG TO ZNS
OTHERWISE.

WOODY

.SHORT TERM...TODAY AND TONIGHT
FORECAST CHALLENGE REMAINS CENTERED AROUND THE TIMING OF CONVECTION
OVER THE CWFA.

ATMOSPHERE REMAINS VERY MOIST WITH DEWPOINTS IN THE LOWER 70S OVER
THE MID ATLANTIC STATES. SCATTERED CONVECTION IS ONCE AGAIN EXPECTED
TO DEVELOP TODAY. WITH THE ATMOSPHERE SO MOIST...SHOWERS AND
THUNDERSTORMS SHOULD NOT BE CONFINED TO JUST THE AFTERNOON AND
EVENING HOURS. EVEN NOW...A FEW SHOWERS ARE NOTED OVER THE SE
CWFA/CHESAPEAKE BAY.

A SHORTWAVE WILL APPROACH THE CWFA LATER TODAY AND TONIGHT FROM THE
WEST PROVIDING SOME MID LEVEL SUPPORT FOR THE INITIATION OF
CONVECTION TODAY. IN ADDITION...THE ATMOSPHERE SHOULD BE MORE
UNSTABLE TODAY AS AREA SHOULD RECEIVE MORE SUNSHINE THAN TUESDAY.
WILL HAVE THE HIGHEST POPS IN CLOSEST TO THE PROXIMITY OF THE
SHORTWAVE TRACK...BUT MOST EVERYONE SHOULD SEE SCATTERED POPS.

TEMPERATURES TODAY WILL BE A FEW DEGREES WARMER TODAY. MAX TEMPS
SHOULD REACH THE UPPER 80S TO LOWER 90S IN THE METRO AREAS...WITH
HIGH HUMIDITIES. HAVE LOOKED AT THE HEAT INDICES FOR TODAY...AND
THEY REMAIN BELOW HEAT ADVISORY CRITERIA...BUT WILL LIKELY ISSUE AN
SPS FOR AWARENESS.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
MOIST AIRMASS REMAINS OVER THE AREA THROUGH FRIDAY. FRONTAL BOUNDARY
PUSHES THROUGH LATE FRIDAY/EARLY SATURDAY WITH DRIER AIR MOVING IN
AND PWATS FINALLY FALLING BELOW 2 IN. BOUNDARY EXPECTED TO LIFT
NORTH AGAIN LATE SUNDAY WITH ANOTHER SOUTHWARD PUSH MONDAY.

LITTLE VARIATION IN TEMPERATURES EXPECTED THROUGH THE PERIOD.
SATURDAY AND SUNDAY WILL BE A COUPLE OF DEGREES COOLER AS H8 TEMPS
DROP 2 DEGREES FROM +18 TO +16. THE LOWER HUMIDITY WILL MAKE THINGS
FEEL MORE COMFORTABLE. MOS TEMPS GENERALLY ACCEPTED AND VARIED
AROUND.

WITH REGARD TO POPS WILL KEEP CHANCE POPS THROUGH FRIDAY AND LOWER
TO SLIGHT CHANCE ON SATURDAY BEHIND THE BOUNDARY. CHANCE OF SHOWERS
AND THUNDERSTORMS ON THE HORIZON AGAIN LATE SUNDAY THROUGH WEDNESDAY
AS SOUTHERLY FLOW SETS UP AGAIN WITH WAVERING BOUNDARY IN THE
VICINITY.

&&

AVIATION...PLENTY OF MOISTURE WITH LIGHT WIND REGIME MEANS AREAS OF
MORNING FOG. VSBY AND CIGS IN LIFR ARENA AT CHO/MRB THROUGH MID
MORNING (15Z). OTHER TERMINAL SITES IFR OR MVFR WITH VSBYS 1 TO 3SM.
VFR CONDITIONS THROUGH LATE AFTERNOON...EXPECT LOWER VSBYS AND CIGS
WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH ABOUT 03Z.

&&

MARINE...NO FLAGS ON THE WATERS. SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED THROUGH THE PERIOD...WINDS AND WAVES WILL BE HIGHER NEAR
STORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM...LISTEMAA
LONG TERM...CPW
Hazardous weather outlook, Jun 17, 10:29 AM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT THU JUN 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT THU JUN 17 2004

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THE EXTREME
EASTERN PANHANDLE OF WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND
AND NORTHERN VIRGINIA. STORMS MAY BECOME SEVERE PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH...PENNY SIZE HAIL AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 17, 10:46 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1146 AM EDT THU JUN 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1146 AM EDT THU JUN 17 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE MID
ATLANTIC REGION EAST OF THE APPALACHIANS AS HAVING A SLIGHT RISK FOR
SEVERE STORMS LATER THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...WESTERN AND CENTRAL
MARYLAND AND NORTHERN VIRGINIA. STORMS MAY PRODUCE WIND GUSTS IN
EXCESS OF 60 MPH...PENNY SIZE HAIL AND RAINFALL EXCEEDING TWO INCHES
PER HOUR WHICH WOULD PRODUCE FLASH FLOODING.
Special weather statement, Jun 17, 1:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT THU JUN 17 2004

MDZ004-005-009-010-172010-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
221 PM EDT THU JUN 17 2004

AT 2:10 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUCKEYSTOWN IN FREDERICK COUTY MOVING TO THE EAST AT 30 MPH. PEOPLE
TRAVELLING ALONG AND SOUTH ONF INTERSTATE 70 WILL BE AFFECTED BY THIS
STORM. PEOPLE CAN EXPECT WIND GUSTS TO 40 MPH... TORRENTIAL DOWNPOURS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lightning, 5 flash flood, 4 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
June 17, 2:20 PM EST
Where
Baltimore County, 1 mi SW of Bradshaw
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -76.400

Trees down.

Flash Flood, Anne Arundel

When
June 17, 5:00 PM EST to 9:00 PM EST
Where
Anne Arundel County, 5 mi W of Annapolis
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Two roads closed due to high water.

Lightning, Anne Arundel

When
June 17, 5:00 PM EST
Where
Anne Arundel County, Gambrills
Property damage
$350,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Lightning started a fire at a home in Gambrills and caused extensive damage.

Tornado, Charles

When
June 17, 6:10 PM EST to 6:13 PM EST
Where
Charles County, La Plata
Rating
F0
Path length
0.3 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
38.533, -76.983

A weak tornado touched down on the northside of LaPlata. It was short lived and only remained on the ground for a few minutes. It uprooted and topped about 30 trees.

Thunderstorm Wind, Charles

When
June 17, 6:15 PM EST
Where
Charles County, La Plata
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.533, -76.983

Trees down.

Thunderstorm Wind, Charles

When
June 17, 6:15 PM EST
Where
Charles County, Waldorf
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.633, -76.917

Trees down across the county.

Thunderstorm Wind, St. Mary'S

When
June 17, 6:40 PM EST
Where
St. Mary'S County, Mechanicsville
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
38.433, -76.733

Numerous trees down across the northern portion of the county.

Funnel Cloud, Calvert

When
June 17, 6:42 PM EST to 6:44 PM EST
Where
Calvert County, 5 mi W of Wallville
Reported by
LAW ENFORCEMENT
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

A funnel cloud was observed near the Sandsgate area near the Patuxent River by Law Enforcement Officers.

Lightning, St. Mary'S

When
June 17, 6:50 PM EST
Where
St. Mary'S County, Loveville
Property damage
$120,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Lightning caused a fire at a cabinet shop in Loveville.

Flash Flood, Charles

When
June 17, 7:15 PM EST to 9:00 PM EST
Where
Charles County, Waldorf
Reported by
AMATEUR RADIO
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Numerous roads covered by water.

Lightning, Prince George'S

When
June 17, 7:15 PM EST
Where
Prince George'S County, Bowie
Property damage
$300,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

House fire caused by lightning.

Lightning, St. Mary'S

When
June 17, 7:16 PM EST
Where
St. Mary'S County, California
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Lighting sparked a fire at a home in California. Damage amounts were unknown.

Flash Flood, St. Mary'S

When
June 17, 7:20 PM EST to 9:00 PM EST
Where
St. Mary'S County, Mechanicsville
Reported by
AMATEUR RADIO
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Several roads closed due to high water.

Lightning, Prince George'S

When
June 17, 7:20 PM EST
Where
Prince George'S County, Hyattsville
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

House fire caused by lightning. Amount of damage unknown.

Flash Flood, Prince George'S

When
June 17, 7:30 PM EST to 9:00 PM EST
Where
Prince George'S County, Brandywine
Reported by
EMERGENCY MANAGER
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Several roads closed across the central and southern parts of the county due to high water.

Flash Flood, Anne Arundel

When
June 17, 7:30 PM EST to 9:00 PM EST
Where
Anne Arundel County, Deale
Reported by
EMERGENCY MANAGER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Many roads covered by water.

Lightning, Prince George'S

When
June 17, 7:30 PM EST
Where
Prince George'S County, Brandywine
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Lightning caused a house fire in Brandywine. Damage amount is unknown.

Lightning, St. Mary'S

When
June 17, 7:32 PM EST
Where
St. Mary'S County, Leonardtown
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Lightning ignited a fire in a shed near Leonardtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyThe tornado archive for Maryland, 2004Warnings in Maryland, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406517, 5406519, 5406531, 5406524, 5406518, 5406520, 5406523, 5406467, 5406525, 5406521, 5406528, 5406526, 5406522, 5406529, 5406468, 5406516, 5406530, 5406527.